Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Louisville, KY

July 10, 2003Orange County, Washington County, Indiana

NWS Louisville, KY issued this flash flood warning at Jul 10, 2003, 3:17 AM EST for Orange County, Washington County, Indiana. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 3:17 AM EST (08:17 UTC)
Expired
Jul 10, 2003, 5:15 AM EST
In force
118 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 78 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 100821
FFWLMK
INC117-175-101115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 AM EST THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA
  WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 615 AM EST

* AT 317 AM EST...WEATHER SERVICE DOPPLER RADAR INDICATED FROM 2 TO  
  3 INCHES OF RAIN HAD FALLEN OVER ORANGE AND WASHINGTON COUNTIES.   
  AN ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE BY 615 AM EST         
  AS THUNDERSTORMS CONTINUE ACROSS THE AREA. 

* SOME LOCATIONS IN THE WARNING INCLUDE PAOLI AND SALEM

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3867 8671 3840 8669 3842 8601 3872 8590

$$

JA
1 follow-up statement
000 
WGUS73 KLMK 100938
FFSLMK
INC117-175-100945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 AM EST THU JUL 10 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 615 AM EST FOR 
WASHINGTON AND ORANGE COUNTIES IN SOUTH CENTRAL INDIANA HAS BEEN 
CANCELLED...

THE THUNDERSTORMS OVER THIS AREA HAVE DISSIPATED. WHILE SCATTERED 
SHOWERS WILL CONTINUE OVER THESE COUNTIES WITHIN THE NEXT HOUR 
...RAINFALL AMOUNTS SHOULD BE TOO LIGHT TO PRESENT ANY FLOODING 
PROBLEMS.

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:10 AM EST, 7 minutes earlier.

Area forecast discussion, Jul 10, 3:10 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 AM EDT THU JUL 10 2003

MCS DROPPING SOUTHEAST INTO INDIANA COUNTIES THIS MORNING WHILE
ANOTHER AREA OF SHOWERS/THUNDERSTORMS MOVING EAST ACROSS EAST
CENTRAL KENTUCKY. ALTHOUGH AREA OF STORMS IN INDIANA IS WEAKENING,
IT IS STILL DROPPING SIGNIFICANT PRECIPITATION WITH ONE TO TWO AND
ONE HALF INCHES REPORTED ACROSS NORTHERN TIER OF COUNTIES. ALTHOUGH
SYSTEM SHOULD CONTINUE TO WEAKEN, RAIN WILL CONTINUE TO SPREAD SOUTH
ACROSS SOUTHERN INDIANA COUNTIES AND INTO NORTH CENTRAL KENTUCKY
FROM LOUISVILLE NORTHEAST.

MODELS STILL GENERALLY SIMILAR THIS MORNING EXCEPT FOR AREAS NOTED
IN MODEL DISCUSSION FROM NCEP. WILL USE A BLEND OF ETA AND GFS WITH
FRONT MOVING INTO FA THIS EVENING.

MAIN PROBLEMS THIS FORECAST IS TIMING OF SHOWERS/THUNDERSTORMS AND
ENDING OF SHOWERS AS FRONT PUSHES THROUGH. TEMPERATURES THIS
AFTERNOON WILL ALSO BE A CHALLENGE AND HOW WARM THEY GET WILL BE
GREATLY DEPENDENT ON HOW MUCH OF EXTENSIVE CLOUD COVER BREAKS UP
DURING THE MORNING AND HOW FAST SHOWERS DEVELOP THIS AFTERNOON.

SHORT TERM:

SHOWERS AND THUNDERSTORMS ONGOING OVER THE AREA WILL CONTINUE INTO
THE EARLY PART OF THIS MORNING THE WEAKEN BY MID MORNING. EXPECT A
FEW BREAKS IN CLOUDS TO DEVELOP BUT NOT AS MUCH AS WEDNESDAY WITH
EXTENSIVE CLOUDS FROM THUNDERSTORMS ALONG FRONT PUSHING ACROSS
ILLINOIS AT 07Z. AIR WILL REMAIN UNSTABLE AND WITH HIGH PRECIPITABLE
WATER VALUES...THUNDERSTORMS THIS AFTERNOON WILL LIKELY BE HEAVY
RAIN PRODUCERS. WILL GO WITH FLOOD WATCH FOR MUCH OF SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY FROM LOUISVILLE NORTHEAST WHERE
HEAVIER RAIN HAS FALLEN THIS MORNING AND WHERE THUNDERSTORMS WITH
FRONT WILL ARRIVE DURING OR SHORTLY AFTER PEAK HEATING.

TONIGHT THE FRONT WILL PUSH INTO FA DURING THE EVENING HOURS WITH
SHOWERS AND THUNDERSTORMS ENDING AS FRONT PUSHES THROUGH WITH A
SHARP DROP-OFF IN MEAN RH. EXPECT PRECIPITATION TO BE ABOUT OUT OF
FA BY DAYBREAK.

DRIER AND A LITTLE COOLER WEATHER FOR FRIDAY. WEAK SHORT WAVE
PUSHING THROUGH AREA OF SATURDAY. WILL ADD SOME CLOUDS BUT WILL NOT
MENTION ANY PRECIPITATION ATTM.

WILL REFLECT SLOW WARMUP IN HIGH TEMPERATURES .

.EXTENDED...SUNDAY THROUGH WEDNESDAY.

MADE LITTLE IF ANY CHANGES TO EXTENDED FOR NOW.

.LMK...FLOOD WATCH TODAY FOR MOST OF SOUTH CENTRAL INDIANA AND PARTS
       OF NORTH CENTRAL KENTUCKY FROM LOUISVILLE NORTHEAST.

SCHOLZ
Hazardous weather outlook, Jul 9, 9:00 PM EST, 6 hours 17 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 PM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

THUNDERSTORMS ACROSS INDIANA AND ILLINOIS ARE EXPECTED TO DROP
SOUTHEAST OVERNIGHT AND AFFECT SOUTH CENTRAL INDIANA AND PORTIONS OF
NORTH CENTRAL AND POSSIBLY EAST CENTRAL KENTUCKY DURING THE EARLY
MORNING HOURS. IF THE STORMS HOLD TOGETHER...THEY WILL PRODUCE VERY
HEAVY RAIN DANGEROUS LIGHTNING AND STRONG WIND GUSTS. THUS A SLIGHT
RISK OF SEVERE THUNDERSTORMS REMAINS IN EFFECT FOR SOUTH CENTRAL
INDIANA AND MUCH OF CENTRAL KENTUCKY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS AGAIN ARE EXPECTED THURSDAY AS A COOL FRONT
APPROACHES THE LOWER OHIO VALLEY. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE
NATIONAL WEATHER SERVICE SHOULD THEY OBSERVE ANY SEVERE WEATHER OR
FLOODING.

FUNK

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.